Louisiana, 2005

Lightning Strike in Louisiana, August 21, 2005

August 21, 2005 · NWS LIX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Aug 21, 3:08 PM CST, 22 minutes earlier.

Area forecast discussion, Aug 21, 3:08 PM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
408 PM CDT SUN AUG 21 2005

.DISCUSSION...
COMBINATION OF VERY HIGH PRECIPITABLE WATER...MINOR DISTURBANCE
MOVING IN FROM THE NORTHEAST...A GENERAL WEAKNESS BETWEEN TWO
RIDGES...AND VERY HOT AND HUMID SURFACE TEMPERATURES RESULTED IN
NUMEROUS STRONG TO MARGINALLY SEVERE THUNDERSTORMS TODAY.
TORRENTIAL RAINFALL AMOUNTS OF 2 TO 3 INCHES PER HOUR...
CONTINUOUS LIGHTNING...AND WIND GUSTS NEAR 45 MPH HAVE BEEN
REPORTED IN BATON ROUGE AND HAVE LIKELY OCCURRED ACROSS WESTERN
PORTIONS OF THE NORTH SHORE OF LAKE PONTCHARTRAIN...THE RIVER
PARISHES...AND DOWN AR0UND TERREBONNE AND LAFOURCHE PARISHES. A
FEW MORE STRONG STORMS ARE LIKELY TO SPREAD SOUTH AND WEST THE
REMAINDER OF THIS AFTERNOON...POSSIBLY AFFECTING PORTIONS OF METRO
NEW ORLEANS.

TONIGHT...LINGERING SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS
EVENING BEFORE DIMINISHING TO ISOLATED COVERAGE OVERNIGHT EXCEPT
NEAR THE COAST AND IN THE COASTAL WATERS WHERE THE TYPICAL LATE
NIGHT FLARE UP IS EXPECTED.

THERE SHOULD BE A SLIGHT SOUTH SHIFT OF THE OVERALL PATTERN ON
MONDAY...OTHERWISE I EXPECT A REPEAT OF TODAY/S WEATHER ON MONDAY.
HAVE GONE WITH LIKELY POPS SOUTH AND GOOD CHANCE NORTH.
TEMPERATURES WILL BE QUITE HOT SO ADDITIONAL STRONG THUNDERSTORMS
ARE EXPECTED.

THE PATTERN STILL REMAINS LARGELY UNCHANGED ON TUESDAY AS THE
WEAK COLD FRONT THAT WAS EARLIER FORECAST TO GET DOWN INTO OUR
AREA NOW LOOKS LIKE IT WILL STALL OUT NORTH OF THE FORECAST AREA.
WILL KEEP 50 PERCENT POPS FOR CONVECTION TUESDAY.

STILL NOT MUCH CHANGE IS FORECAST WEDNESDAY THROUGH SUNDAY AS THE
AREA WILL REMAIN ALONG THE SOUTHERN FLANK OF THE MID/UPPER HIGH
WHICH WILL LIKELY CONTINUE TO HAVE WEAKNESSES AND MINOR
DISTURBANCES MOVING THROUGH OR STALLING OUT IN OUR AREA. WILL
CONTINUE DAILY CHANCES OF SHOWERS AND THUNDERSTORMS AND LOWER
TEMPERATURES SLIGHTLY DUE TO A WEAKENING OF THE UPPER RIDGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  75  93  75  93 /  40  50  30  50
BTR  76  94  76  95 /  40  50  30  50
MSY  79  94  79  93 /  40  60  30  50
GPT  76  93  77  92 /  40  60  30  50

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&

22
Hazardous weather outlook, Aug 21, 5:00 AM CST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
600 AM CDT SUN AUG 21 2005

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-211600-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
600 AM CDT SUN AUG 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR TODAY AND TONIGHT. WEAK
DISTURBANCES MOVING FROM THE NORTHEAST WILL COUPLE WITH DAYTIME
HEATING TODAY CAUSING A FEW THUNDERSTORMS TO BECOME STRONG WITH AN
ISOLATED SEVERE THUNDERSTORM POSSIBLE. THE FIRST DISTURBANCE IS
PASSING THIS MORNING WHILE ANOTHER IS BEGINNING TO MOVE DOWN BEHIND
THIS ONE JUST TO THE NORTHEAST OF THE AREA. SEVERE THUNDERSTORM MAIN
HAZARDS WILL CONSIST OF DAMAGING WIND GUSTS...VERY HEAVY
RAINFALL...CONTINUOUS LIGHTNING AND LARGE HAIL. CONDITIONS ARE ALSO
CONDUCIVE FOR A STRONG OR SEVERE THUNDERSTORM TO FORM OVERNIGHT.

ALTHOUGH HOT AND HUMID CONDITIONS ARE EXPECTED AGAIN TODAY...CLOUD
COVER WILL BRING RELIEF TO MUCH OF THE AREA AS THUNDERSTORMS
DEVELOP. HEAT INDEX READINGS WILL STILL RUN AROUND 105 DEGREES
DURING THE HOTTEST PORTION OF THE DAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HOT AND HUMID CONDITIONS WILL CONTINUE MONDAY AS AFTERNOON HEAT
INDEX READINGS INCEASE TO THE 105 TO 110 DEGREE RANGE AND OVERNIGHT
LOW TEMPERATURES ONLY DROP INTO THE 75 TO 80 DEGREE RANGE. THE ONLY
BREAK IN THE HEAT WILL COME FROM SCATTERED AFTERNOON SHOWERS AND
THUNDERSTORMS. THE MAIN THREATS FROM STRONGER THUNDERSTORMS WILL BE
FREQUENT LIGHTNING...GUSTY WINDS...AND LOCALLY HEAVY RAINFALL.

A COLD FRONT IS EXPECTED TO MOVE NEAR THE COAST LATE MONDAY OR
TUESDAY PROVIDING A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS
THROUGH MUCH OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

17

In the hours before

Special weather statement, Aug 21, 11:37 AM CST, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1237 PM CDT SUN AUG 21 2005

LAZ038-211837-
TANGIPAHOA-
1237 PM CDT SUN AUG 21 2005

...STRONG THUNDERSTORM OVER SOUTH TANGIPAHOA PARISH...

AT 1235 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A STRONG THUNDERSTORM JUST SOUTHEAST OF PONCHATOULA...
MOVING TO THE WEST AT 5 TO 10 MPH. THIS THUNDERSTORM WILL AFFECT
MANCHAC BETWEEN 1 AND 2 PM CDT. THIS THUNDERSTORM IS CAPABLE OF
PRODUCING FREQUENT LIGHTNING STRIKES...WINDS GUSTING TO 35 MPH...PEA
SIZE HAIL AND HEAVY RAINFALL OF UP TO AN INCH.

18
Special weather statement, Aug 21, 12:26 PM CST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
126 PM CDT SUN AUG 21 2005

LAZ038-211924-
TANGIPAHOA-
126 PM CDT SUN AUG 21 2005

...STRONG THUNDERSTORMS OVER TANGIPAHOA PARISH...

AT 121 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS MAINLY ALONG AND EAST OF INTERSTATE
55...MOVING TO THE WEST AT 5 TO 10 MPH. THESE THUNDERSTORMS WILL
AFFECT INDEPENDENCE...TICKFAW...HAMMOND AND PONCHATOULA THROUGH
2 PM CDT. THESE STORMS ARE CAPABLE OF PRODUCING FREQUENT LIGHTNING
STRIKES...WINDS GUSTING TO 45 MPH...PEA SIZE HAIL AND HEAVY
RAINFALL OF UP TO TWO INCHES.

18
Special weather statement, Aug 21, 12:35 PM CST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
135 PM CDT SUN AUG 21 2005

LAZ050-211922-
LIVINGSTON-
135 PM CDT SUN AUG 21 2005

...STRONG THUNDERSTORMS JUST EAST OF KILLIAN...

AT 136 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM JUST EAST OF KILLIAN...MOVING TO THE WEST AT 5 TO
10 MPH. THIS THUNDERSTORM WILL AFFECT KILLIAN AND NORTHERN PORTIONS
OF LAKE BORGNE THROUGH 215 PM CDT. THIS STORM IS CAPABLE OF PRODUCING
FREQUENT LIGHTNING STRIKES...WINDS GUSTING TO 35 MPH...PEA SIZE HAIL
AND HEAVY RAINFALL OF UP TO ONE INCHES.

18
Special weather statement, Aug 21, 12:38 PM CST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
138 PM CDT SUN AUG 21 2005

LAZ050-211922-
LIVINGSTON-
138 PM CDT SUN AUG 21 2005

...STRONG THUNDERSTORMS JUST EAST OF KILLIAN...

AT 136 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM JUST EAST OF KILLIAN...MOVING TO THE WEST AT 5 TO
10 MPH. THIS THUNDERSTORM WILL AFFECT KILLIAN AND NORTHERN PORTIONS
OF LAKE BORGNE THROUGH 215 PM CDT. THIS STORM IS CAPABLE OF PRODUCING
FREQUENT LIGHTNING STRIKES...WINDS GUSTING TO 35 MPH...PEA SIZE HAIL
AND HEAVY RAINFALL OF UP TO ONE INCHES.

18
Special weather statement, Aug 21, 2:13 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
313 PM CDT SUN AUG 21 2005

LAZ047-048-212107-
EAST BATON ROUGE-WEST BATON ROUGE-
313 PM CDT SUN AUG 21 2005

...STRONG THUNDERSTORMS MOVING ACROSS THE BATON ROUGE METRO
AREA...

AT 312 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BAND OF STRONG THUNDERSTORMS FROM SLAUGHTER TO BATON ROUGE TO
BRUSLY...MOVING TO THE WEST AT 10 TO 15 MPH. THESE THUNDERSTORM WILL
AFFECT THE BATON ROUGE METRO AREA THROUGH 4 PM CDT. THESE STORMS
ARE CAPABLE OF PRODUCING FREQUENT LIGHTNING STRIKES...WINDS GUSTING
TO 40 MPH...PEA SIZE HAIL AND HEAVY RAINFALL OF UP TO TWO INCHES.

18

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Terrebonne

When
August 21, 3:30 PM CST
Where
Terrebonne County, Houma
Property damage
$65,000
Reported by
NEWSPAPER
Coordinates
29.337, -90.838 (the zone’s center; the record gives no point)

Lightning struck a house causing a fire in the attic.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2005Every state in 2005This day in weather historyWarnings in Louisiana, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5475545.